Most Active Stories
- In projects big and small, Watertown’s downtown reviving – but some say city government lacks vision
- Audio postcard: Sackets Harbor choral group rehearses
- Senator Kirsten Gillibrand proposes new military sexual assault bill
- BP killing Cape Vincent Wind Farm
- Drone test site secures half its startup funding with state grant
What should men do when they have 'Low T?'
You’ve seen the advertisements. A middle-aged man appears to be depressed and withdrawn from his family, and his interest in sexual activity is at an all-time low. What’s wrong with him? He’s been suffering from low testosterone levels, and all of his problems can be solved with a simple supplement. The frequency of ads for testosterone supplements have increased recently, and with it, questions about how legitimate testosterone replacement therapy is.
This week on Take Care, Dr. Martin Miner discusses the facts and myths of the condition known as “low T,” or reduced levels of testosterone in men. Dr. Miner is the co-director of the Men’s Health Center and chief of Family Practice and Community Medicine at The Miriam Hospital in Providence, Rhode Island. He’s also clinical associate professor of family medicine and urology at Brown University Medical School.
Click 'Read More' to hear our interview with Dr. Miner.
Dr. Miner defines low T as a “presence of both low testosterone levels and clinical signs and symptoms.”
According to Dr. Miner, the first misconception people often have about low T is that the indicators are only limited to what people see in advertisements for testosterone supplements. “What we know about the specific signs and symptoms for testosterone therapy are that there are no specific signs and symptoms for testosterone therapy,” he says.
The signs are often more vague than specific – things like diminished libido, fatigue, mood changes, irritability and impaired cognition – and could have various causes.
Despite the broad range of symptoms, Dr. Miner has noticed that “most of the men who enter our center for testosterone deficiency do so through this sexual portal. What I mean by that is they come in with a complaint of loss of sexual desire and the absence of morning erections and spontaneous erections.”
The association between testosterone and sex has caused confusion between testosterone supplement medications and erectile dysfunction medications, such as Viagra. According to Dr. Miner, there is a clear difference between the purposes of the two types of drugs.
“Viagara does nothing for libido. If a man has trouble with erectile dysfunction repeatedly, clearly, his desire for love making is going to diminish. But, that man who has normal sexual function and has a diminished desire or absence of desire, that man might have testosterone deficiency,” he says.
While some may believe low T may be a result of aging, Dr. Miner points out that there are a number of reasons for a man’s testosterone level to fluctuate.
“They fluctuate whether there’s a presence of chronic disease states, or any disease states, and they fluctuate based on the level of stress in a man’s lifestyle,” he says. “So, if a man is undergoing a divorce for instance or a major change in his life, he loses his job, it’s likely that it’s going to be manifested in the drop of his serum testosterone. And, how long that stays or lasts is not clear.”
The risk of not treating low T can spread beyond the sexual realm, and has the potential to affect other areas of health as well. According to Dr. Miner, low testosterone levels has been associated with increased fat around the waist, which can then potentially lead to problems such as type 2 diabetes, increased blood pressure, and cardiovascular disease.
Treating it unnecessarily also has its risks as well. A recent study published in the Journal of the American Medical Associate found that men in their early sixties who take testosterone supplements are more likely to have a heart attack or stroke. Because of the risks, Dr. Miner advises that testosterone replacement therapy should be monitored closely by a medical professional.